Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 17, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 18, 1997, 5:11 PM CDT for Grant County, Wisconsin. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 18, 1997, 5:11 PM CDT (22:11 UTC)
- Expired
- May 18, 1997, 5:45 PM CDT
- In force
- 34 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Grant County, WI
The radar
The La Crosse radar (KARX), 113 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 5:25 PM CDT | Hail 0.75 | Hazel Green, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 2:30 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1986 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 266 m²/s²
- 0-3 km storm-relative helicity
- 293 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KLSE 182211 RRA
SVRLSE
WIC043-182240-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
511 PM CDT SUN MAY 18 1997
* SEVERE THUNDERSTORM WARNING FOR
SOUTHERN GRANT COUNTY - SOUTHWESTERN WISCONSIN
* UNTIL 545 PM CDT
* SOME LOCATIONS AFFECTED
KIELER...HAZEL GREEN AND SINSINAWA
* AT 510 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR DUBUQUE IOWA. THE STORM WAS MOVING EAST
AT 30 MPH.
* THE STORM WILL BE NEAR HAZEL GREEN AND SINSINAWA BY 530 PM.
THIS IS A DANGEROUS STORM WITH HAIL LARGER THAN AN INCH IN
DIAMETER. DO NOT GO OUTDOORS.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES. TAKE SHELTER
IMMEDIATELY IN A STRONG BUILDING.
RACYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:19 AM CDT, 13 hours 52 minutes earlier.
Area forecast discussion, May 18, 3:19 AM CDT, 13 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 315 AM CDT SAT MAY 17 1997 FORECAST PROBLEMS OF THE DAY...TIMING AND STRENGH OF AFTERNOON CONVECTION AND HIGH TEMPERATURES. PER SATELLITE PICTURES AND REGIONAL 88-D LOOPS...ONE CLUSTER OF SHOWERS/THUNDERSTORMS OVER EASTCENTRAL MN INTO WESTCENTRAL WI DIMINISHING AT THIS TIME AS THEY MOVE INTO A DRIER AND COOLER AIRMASS. MORE SHOWERS/STORMS WERE DEVELOPING FROM WESTCENTRAL MN INTO SOUTHEAST SD. CLOUD TOPS WERE WARMING OVER MO. LOW LEVEL AIRMASS REMAINED RATHER DRY ACROSS THE FORECAST AREA EARLY THIS MORNING. 00Z NGM/ETA WERE CLOSE ON SURFACE LOW POSITION NEAR MN/SD/ND BORDER AT 06Z...AVN WAS A BIT TOO FAR SOUTH. 00Z MODELS TRACK THIS LOW EAST- SOUTHEAST TO EASTERN WI BY LATE IN THE DAY...ETA FASTER...NGM SLOWER. TIMING OF COLD FRONT/TROUGH PASSAGE WILL HAVE AN IMPACT ON STRENGH AND LOCATION OF CONVECTION ACROSS THE FORECAST AREA THIS AFTERNOON. 00Z MODELS SLIGHTLY FASTER WITH SURFACE LOW MOVEMENT THAN 17/12Z MODELS WERE. FASTER ETA SOLUTION HAS THE FRONT NEAR A KEAU-KDSM LINE AT 18Z. ALL MODELS PULL CONSIDERABLE LOW LEVEL MOISTURE NORTHWARD AHEAD OF THE FRONT DURING THE MORNING HOURS. AIRMASS THEN BECOMES MODERATELY UNSTABLE WITH GOOD SHEAR AHEAD OF THE FRONT THIS AFTERNOON...SPC DAY1 OUTLOOK LOOKS GOOD. HIGH TEMPERATURES TODAY WILL BE QUITE DEPENDANT ON HOW MUCH SUNSHINE GETS THRU. 850MB TEMPERATURES AT 18Z SUPPORT HIGHS IN THE MID 80S ACROSS THE SOUTHWEST TWO-THIRDS THE FORECAST AREA. A 2 TO 3 HOUR PERIOD OF SUNSHINE AROUND MID-DAY COMBINED WITH THE BRISK SOUTH TO SOUTHWEST WINDS COULD PUSH HIGHS WELL ABOVE GUIDANCE TODAY...BUT DIDNT STRAY FAR FROM THE WARMER NGM-FWC HIGHS FOR NOW. G.UIDANCE POPS OF 50 TO 70 PERCENT LOOKED GOOD AS WELL. RRS
In the hours before
Special weather statement, May 18, 4:20 PM CDT, 51 minutes before
IAZ008>011-018-019-029-030-MNZ096-WIZ053-054-055-061-182255- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 420 PM CDT SUN MAY 18 1997 ...A TORNADO WATCH CONTINUES IN EFFECT UNTIL 9PM FOR NORTHEAST IOWA AND EXTREME SOUTHWEST WISCONSIN SOUTH OF A DE SOTO TO 25 MILES NORTHEAST OF RICHLAND CENTER LINE... AT 415 PM...DOPPLER RADAR WAS SHOWING A CLUSTER OF STRONG THUNDERSTORMS FROM LA CROSSE TO DORCHESTER IOWA. THESE STORMS CONTAINED PEA SIZED HAIL...WIND GUSTS UP TO 50 MPH AND TORRENTIAL RAINS AS THEY MOVED EAST AT 25 MPH. THE THUNDERSTORMS WILL AFFECT WESTBY...VIROQUA AND WEST PRAIRIE WISCONSIN AND NEW ALBIN IOWA THROUGH 530 PM. THROUGH 415 PM...NO THUNDERSTORMS HAD FORMED OVER MOST OF NORTHEAST IOWA AND EXTREME SOUTHWEST WISCONSIN. THE ATMOSPHERE REMAINED QUITE UNSTABLE...SO KEEP ABREAST OF LATER STATEMENTS AND POSSIBLE WARNINGS. RACY
Special weather statement, May 18, 4:21 PM CDT, 50 minutes before
IAZ008>011-018-019-029-030-MNZ096-WIZ053-054-055-061-182255- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 420 PM CDT SUN MAY 18 1997 ...A TORNADO WATCH CONTINUES IN EFFECT UNTIL 9PM FOR NORTHEAST IOWA AND EXTREME SOUTHWEST WISCONSIN SOUTH OF A DE SOTO TO 25 MILES NORTHEAST OF RICHLAND CENTER LINE... AT 415 PM...DOPPLER RADAR WAS SHOWING A CLUSTER OF STRONG THUNDERSTORMS FROM LA CROSSE TO DORCHESTER IOWA. THESE STORMS CONTAINED PEA SIZED HAIL...WIND GUSTS UP TO 50 MPH AND TORRENTIAL RAINS AS THEY MOVED EAST AT 25 MPH. THE THUNDERSTORMS WILL AFFECT WESTBY...VIROQUA AND WEST PRAIRIE WISCONSIN AND NEW ALBIN IOWA THROUGH 530 PM. THROUGH 415 PM...NO THUNDERSTORMS HAD FORMED OVER MOST OF NORTHEAST IOWA AND EXTREME SOUTHWEST WISCONSIN. THE ATMOSPHERE REMAINED QUITE UNSTABLE...SO KEEP ABREAST OF LATER STATEMENTS AND POSSIBLE WARNINGS. RACY
Special weather statement, May 18, 4:46 PM CDT, 25 minutes before
IAZ008>011-018-019-029-030-WIZ054-055-061-182250- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 446 PM CDT SUN MAY 18 1997 ...A TORNADO WATCH CONTINUES IN EFFECT UNTIL 9PM FOR ALL OF NORTHEAST IOWA AND EXTREME SOUTHWEST WISCONSIN SOUTH OF A DE SOTO TO 25 MILES NORTHEAST OF RICHLAND CENTER... AT 440 PM...DOPPLER RADAR SHOWED A LARGE THUNDERSTORM COMPLEX CENTERED ABOUT 25 MILES SOUTHEAST OF LA CROSSE. NO THUNDERSTORMS WERE INDICATED OVER NORTHEAST IOWA OR IN EXTREME SOUTHWEST WISCONSIN...BUT THE ATMOSPHERE CONTINUES TO BE RATHER UNSTABLE. THE THUNDERSTORM COMPLEX WILL TRACK EAST TO JUST NORTH OF GAYS MILLS AND RICHLAND CENTER THROUGH 530 PM. HAIL UP TO PEA SIZE...WIND GUSTS TO 40 MPH AND TORRENTIAL RAINS ARE POSSIBLE AS THESE STORMS PASS THROUGH. STAY TUNED TO YOUR FAVORITE WEATHER SOURCE FOR LATER STATEMENTS AND POSSIBLE WARNINGS. RACY
Special weather statement, May 18, 4:47 PM CDT, 24 minutes before
IAZ008>011-018-019-029-030-WIZ054-055-061-182250- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 446 PM CDT SUN MAY 18 1997 ...A TORNADO WATCH CONTINUES IN EFFECT UNTIL 9PM FOR ALL OF NORTHEAST IOWA AND EXTREME SOUTHWEST WISCONSIN SOUTH OF A DE SOTO TO 25 MILES NORTHEAST OF RICHLAND CENTER... AT 440 PM...DOPPLER RADAR SHOWED A LARGE THUNDERSTORM COMPLEX CENTERED ABOUT 25 MILES SOUTHEAST OF LA CROSSE. NO THUNDERSTORMS WERE INDICATED OVER NORTHEAST IOWA OR IN EXTREME SOUTHWEST WISCONSIN...BUT THE ATMOSPHERE CONTINUES TO BE RATHER UNSTABLE. THE THUNDERSTORM COMPLEX WILL TRACK EAST TO JUST NORTH OF GAYS MILLS AND RICHLAND CENTER THROUGH 530 PM. HAIL UP TO PEA SIZE...WIND GUSTS TO 40 MPH AND TORRENTIAL RAINS ARE POSSIBLE AS THESE STORMS PASS THROUGH. STAY TUNED TO YOUR FAVORITE WEATHER SOURCE FOR LATER STATEMENTS AND POSSIBLE WARNINGS. RACY
Special weather statement, May 18, 4:56 PM CDT, 15 minutes before
WIZ061-182300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 456 PM CDT SUN MAY 18 1997 ...THUNDERSTORM HEADING FOR SOUTHERN GRANT COUNTY... AT 450 PM...DOPPLER RADAR SHOWED A LARGE AND STRONG THUNDERSTORM 17 MILES WEST OF DUBUQUE IOWA MOVING EAST AT 35 MPH. THE STORM WILL MOVE EAST OF THE MISSISSIPPI RIVER INTO SOUTHERN GRANT COUNTY BY 515 PM. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH THIS STORM. IF YOU LIVE IN DICKEYVILLE...KIELER...HAZEL GREEN OR SINSINAWA YOU SHOULD KEEP ABREAST OF LATER STATEMENTS AND POSSIBLE WARNINGS. A TORNADO WATCH IS IN EFFECT FOR GRANT COUNTY UNTIL 9PM. RACY
Special weather statement, May 18, 4:57 PM CDT, 14 minutes before
WIZ061-182300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 456 PM CDT SUN MAY 18 1997 ...THUNDERSTORM HEADING FOR SOUTHERN GRANT COUNTY... AT 450 PM...DOPPLER RADAR SHOWED A LARGE AND STRONG THUNDERSTORM 17 MILES WEST OF DUBUQUE IOWA MOVING EAST AT 35 MPH. THE STORM WILL MOVE EAST OF THE MISSISSIPPI RIVER INTO SOUTHERN GRANT COUNTY BY 515 PM. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH THIS STORM. IF YOU LIVE IN DICTKEYVILLE...KIELER...HAZEL GREEN OR SINSINAWA YOU SHOULD KEEP ABREAST OF LATER STATEMENTS AND POSSIBLE WARNINGS. A TORNADO WATCH IS IN EFFECT FOR GRANT COUNTY UNTIL 9PM. RACY
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 5:41 PM CDT | Severe Thunderstorm Warning | ARX | Grant | 49 min |
| May 18, 6:41 PM CDT | Severe Thunderstorm Warning | ARX | Grant | 29 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.